MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIMSTR-A
Medical Device Problem Code Kinked (1339)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Result: the px slim delivery microcatheter (px slim) was fractured approximately 10.5 cm from the hub and the fractured distal portion was stuck inside a non-penumbra device.The non-penumbra device was ovalized approximately 40.0 cm from the hub.Conclusion: evaluation of the returned devices revealed that the penumbra coil 400 (pc400) sr wire was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully withdrawn against resistance, damage such as this may occur.Further evaluation revealed that the pusher assembly was kinked.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance, damage such as this may occur.Evaluation of the returned px slim delivery microcatheter (px slim) revealed that the catheter shaft was fractured.This type of damage likely occurs due to improper handling during use.If the device is forcefully manipulated, damage such as this may occur.Further evaluation revealed that the non-penumbra device was ovalized with the fractured distal portion of the px slim stuck inside.The ovalization in the non-penumbra device likely contributed to the resistance that was experienced during advancement and retraction of the pc400.Pc400s are 100% functionally tested during in-process inspection.Px slims are 100% visually inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-00890.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coils 400 (pc400) with a px slim delivery microcatheter (px slim).During the procedure, after deploying two loops of a pc400 in the target vessel, the physician noticed the pc400 was unable to advance any further.While attempting to retract the pc400 back into the px slim, the physician experienced resistance; therefore, the pc400 and px slim were removed from the patient.The px slim was reinserted in the patient and after flushing control contrast, the physician noticed the px slim was broken between the hub and the strain relief.The px slim was removed and the procedure was completed using 10 additional pc400 coils with another manufacturermicrocatheter.There was no report of an adverse effect to the patient.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5746766
Report Number3005168196-2016-00891
Device Sequence Number18836990
Product Code DQY
UDI-Device Identifier00814548016436
UDI-Public00814548016436
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/27/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/31/2018
Device Catalogue NumberPXSLIMSTR-A
Device Lot NumberF65946
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/27/2016
Initial Report FDA Received Date06/23/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR